Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Pueblo, CO

May 6, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2019, 1:45 PM MDT for Las Animas County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 1:45 PM MDT (19:45 UTC)
Expired
May 6, 2019, 2:15 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 148 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS55 KPUB 061945
SVRPUB
COC071-062015-
/O.NEW.KPUB.SV.W.0013.190506T1945Z-190506T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
145 PM MDT Mon May 6 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 215 PM MDT.

* At 144 PM MDT, a severe thunderstorm was located 10 miles north of
  Branson, or 27 miles north of Des Moines, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Open country of eastern Las Animas County,
  Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 10374 3711 10397 3752 10386 3728 10319
TIME...MOT...LOC 1944Z 198DEG 29KT 3717 10383 

HAIL...1.00IN
WIND...60MPH
 
$$

BC
2 follow-up statements
035 
WWUS55 KPUB 062001
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
201 PM MDT Mon May 6 2019

COC071-062015-
/O.CON.KPUB.SV.W.0013.000000T0000Z-190506T2015Z/
Las Animas CO-
201 PM MDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 200 PM MDT, a severe thunderstorm was located 9 miles north of
Branson, or 26 miles north of Des Moines, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Open country in eastern Las Animas County,
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 10376 3715 10393 3752 10386 3728 10319
TIME...MOT...LOC 2000Z 218DEG 7KT 3715 10383 

HAIL...1.00IN
WIND...60MPH
 
$$

BC
308 
WWUS55 KPUB 062014
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
214 PM MDT Mon May 6 2019

COC071-062023-
/O.EXP.KPUB.SV.W.0013.000000T0000Z-190506T2015Z/
Las Animas CO-
214 PM MDT Mon May 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
WILL EXPIRE AT 215 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3709 10376 3715 10393 3752 10386 3728 10319
TIME...MOT...LOC 2013Z 258DEG 9KT 3715 10380 

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:00 PM MDT, 45 minutes earlier.

Area forecast discussion, May 6, 1:00 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
100 PM MDT Mon May 6 2019

.SHORT TERM...(Today and tonight)
Issued at 515 AM MDT Mon May 6 2019

Currently...an upper level low pressure center is slowly moving east
out of southern California, while high pressure aloft moves across
Colorado early this morning.  Satellite imagery shows the leading
edge of an embedded disturbance over the Four Corners region,
lifting northeast into Colorado.  Quiet conditions exist early this
morning across the region, with lows so far in the 40s and 50s.
Generally southwesterly winds are blowing across the Plains.
Moisture has been steadily working back across the Plains, with
dewpoints in the 40s to lower 50s out near the Kansas border.

Today...the main concerns for today, especially this afternoon and
evening will be the potential for severe weather out near the Kansas
border.

For the early part of today, expect quiet conditions across the
region as the embedded upper disturbance over the Four Corners
region ejects into Colorado for this afternoon.  Meanwhile, a cold
front is forecast to back westward across the Plains which will set
the stage for severe weather.  The main question will be, how far
west the cold front backs across the Plains.  Moisture is much
better with this boundary, with dewpoints expected to be in the
upper 40s to low 50s as it pushes west.  This will lead to a band of
modest instability, with CAPE values around 3000 j/kg in a narrow
ribbon along the frontal boundary.  In addition, shear profiles look
decent, around 40 to 50 kts which should allow for updrafts to
rotate.  Given the parameters, a few strong to severe storms are
possible this afternoon, generally east of a Colorado Springs, to
Kim line.  Severe storms will be capable of producing hail in excess
of one inch in diameter and wind gusts over 60 mph.  In addition,
locally heavy rainfall and lightning will be possible.  Storms are
expected to shift eastward across the Plains into western Kansas by
the evening hours, taking the overall severe threat with them.

High elevation snow will also be possible, mainly over the Central
Mountains this afternoon and evening.  Snow levels will be high,
with an inch or two possible above 12 kft.

Tonight...the severe weather threat will diminish this evening as
the main thunderstorms capable of producing severe weather shift
east into Kansas.  Increased moisture and upslope low level flow
will likely lead to widespread rainfall with embedded thunderstorms
across the Plains.  Snow levels will remain high, with a few inches
possible over the Central Mountain peaks through morning.  Overnight
lows will continue to be mild with mid to upper 40s across the lower
elevations. Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 515 AM MDT Mon May 6 2019

An active and cool meteorological pattern is on tap for southern
Colorado during the longer term as a series of upper waves in
combination with re-enforcing moist easterly low level surface
flow impacts the region with meteorological concerns including but
not limited to rain and snow amounts, thunderstorms at times and
temperatures threatening the freezing mark at times.

Initially, another round of showers and thunderstorms, some strong
to possibly severe over eastern locations are anticipated from
Tuesday into Tuesday night as closed upper low is projected to
shift from northeastern Arizona Tuesday afternoon into east-
central Colorado by noon Wednesday. In addition, the relatively
light accumulating snow over the mountains Tuesday is projected to
become heavier from Tuesday evening into Tuesday night.

Then, trailing, reloading upper systems in combination with the
reinforcing easterly component surface flow is expected to allow
higher pops to continue over the CWA into late week in combination
with below seasonal temperatures. At this time, it appears that
recent burn scars will need to be monitored closely, especially
from later Wednesday into Wednesday night as localized heavier
precipitation rates will be possible during this time-frame.

In addition, accumulating higher terrain snow, moderate to heavy
at times is expected into late week and possibly into the weekend
and Winter Weather Highlights are anticipated, especially if
latest meteorological trends continue. Also, snow levels are
still projected to lower to around 6000 to 7000 feet from later
Wednesday into Thursday, which will need to be monitored closely.

Another meteorological concern is the potential that freeze
products may become warranted during the Wednesday night into
Thursday night time-frame as a 1024+ MB surface high moves across
eastern Colorado. WFO Pueblo will continue to monitor closely.

Then by this weekend, southern Colorado should be graced by
moderating temperatures in combination with continued
precipitation chances, favoring western and southern locations.

As touched upon earlier, below seasonal maximum temperatures are
projected during the longer term with coolest temperatures
expected from Wednesday night into Friday, while warmest
conditions should be realized Tuesday and Sunday. Overall,
low-grade gradient winds should be observed during the balance of
the longer term over the majority of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM MDT Mon May 6 2019

A frontal boundary across the far southeast plains will continue
to back into all of the southeast plains tonight. Isolated to
scattered showers and thunderstorms will develop over and near the
higher terrain this afternoon, with storms continuing to push east
into a more unstable airmass along and east of the boundary, where
could see severe storms this afternoon. At the taf sites, will
keep VCTS at COS and PUB through the afternoon, with best chances
of storms staying north and east of the terminals. Convection across
the far southeast Plains will push the boundary back across the
I-25 Corridor after midnight, with MVFR and IFR stratus and patchy
fog expected to develop and persist through mid Tuesday morning.
Could also see a few showers and an embedded thunderstorm across
the southeast Plains through the overnight hours.

VFR conditions with breezy south to southwest winds expected in
the afternoon and evening hours at ALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MW
Hazardous weather outlook, May 6, 11:15 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1115 AM MDT Mon May 6 2019

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon and evening across the southeast Colorado Plains. A couple
of storms may become severe, especially north and east of a line
from Peyton to Kim. The main storm threats will be hail up to the
size of ping pong balls, strong and damaging wind gusts in excess of
60 mph, locally heavy rainfall and lightning, although an isolated
tornado can not be ruled out. The strongest storms will move east
into Kansas this evening.

Isolated to scattered showers and thunderstorms are possible across
all of southern Colorado this afternoon through tonight. The main
threat with these thunderstorms will be lightning and gusty winds
to near 50 mph.

Light snow accumulations of an inch or two will be possible over
the highest terrain of the Central Mountains this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, severe storms are possible over portions of Baca, eastern
Las Animas and southern Prowers counties. The primary meteorological
threats from the more intense storms will be hail around 1 inch
in diameter and wind gusts around 60 mph.

From Wednesday into the weekend, primarily afternoon and evening thunderstorms
are anticipated, generally favoring higher terrain locations. In addition,
accumulating snow is expected over higher terrain locations at times
from Tuesday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast Plains this afternoon and tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:23 PM MDTSpecial Weather StatementPUBLas Animas37 min
May 6, 3:03 PM MDTSevere Thunderstorm WarningPUBLas Animas42 min
May 6, 3:44 PM MDTSevere Thunderstorm WarningPUBLas Animas31 min
May 6, 3:54 PM MDTSpecial Weather StatementPUBHuerfano51 min
May 6, 4:14 PM MDTSpecial Weather StatementPUB31 min
May 6, 4:19 PM MDTSpecial Weather StatementPUBPueblo41 min
May 6, 4:34 PM MDTSpecial Weather StatementPUBBaca26 min
May 6, 4:56 PM MDTSpecial Weather StatementPUBBaca34 min
May 6, 5:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
May 6, 5:17 PM MDTSevere Thunderstorm WarningPUBBaca28 min
May 6, 5:36 PM MDTSpecial Weather StatementPUBProwers24 min
May 6, 5:44 PM MDTSevere Thunderstorm WarningPUBBaca19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.